pp 1–30 | Cite as

Exceedance-based nonlinear regression of tail dependence

  • Linda MhallaEmail author
  • Thomas Opitz
  • Valérie Chavez-Demoulin


The probability and structure of co-occurrences of extreme values in multivariate data may critically depend on auxiliary information provided by covariates. In this contribution, we develop a flexible generalized additive modeling framework based on high threshold exceedances for estimating covariate-dependent joint tail characteristics for regimes of asymptotic dependence and asymptotic independence. The framework is based on suitably defined marginal pretransformations and projections of the random vector along the directions of the unit simplex, which lead to convenient univariate representations of multivariate exceedances based on the exponential distribution. Good performance of our estimators of a nonparametrically designed influence of covariates on extremal coefficients and tail dependence coefficients are shown through a simulation study. We illustrate the usefulness of our modeling framework on a large dataset of nitrogen dioxide measurements recorded in France between 1999 and 2012, where we use the generalized additive framework for modeling marginal distributions and tail dependence in large concentrations observed at pairs of stations. Our results imply asymptotic independence of data observed at different stations, and we find that the estimated coefficients of tail dependence decrease as a function of spatial distance and show distinct patterns for different years and for different types of stations (traffic vs. background).


Asymptotic independence Extreme value theory Generalized additive models Penalized likelihood Tail dependence 

Mathematics Subject Classification (2010)

62G32 . 62H99 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The authors would like to thank the Editor, the Associate Editor, and two anonymous reviewers for valuable comments and suggestions. Financial support from the Centre de Recherches Mathématiques and the Canadian Statistical Sciences Institute (Linda Mhalla), the French national programme LEFE/INSU (Thomas Opitz), and the Swiss National Science Foundation (Valérie Chavez-Demoulin) is gratefully acknowledged.


  1. Bücher, A., Dette, H., Volgushev, S.: New estimators of the Pickands dependence function and a test for extreme-value dependence. Ann. Stat. 39, 1963–2006 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  2. Coles, S., Heffernan, J.E., Tawn, J.A.: Dependence measures for extreme value analyses. Extremes 2, 339–365 (1999)CrossRefzbMATHGoogle Scholar
  3. Coles, S., Tawn, J.A.: Modelling extreme multivariate events. J. R. Stat. Soc. Ser. B Stat Methodol. 53, 377–392 (1991)MathSciNetzbMATHGoogle Scholar
  4. De Carvalho, M., Davison, A.C.: Spectral density ratio models for multivariate extremes. J. Am. Stat. Assoc. 109, 764–776 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  5. de Haan, L., Ferreira, A.: Extreme Value Theory: an Introduction. Springer, New York (2006)CrossRefzbMATHGoogle Scholar
  6. de Haan, L., Zhou, C.: Extreme residual dependence for random vectors and processes. Adv. Appl. Probab. 43, 217–242 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  7. de Valk, C.: Approximation and estimation of very small probabilities of multivariate extreme events. Extremes 19, 687–717 (2016). MathSciNetCrossRefzbMATHGoogle Scholar
  8. Dey, D., Yan, J.: Extreme Value Modeling and Risk Analysis. Chapman and Hall/CRC, New York (2015)CrossRefGoogle Scholar
  9. Fougères, A.-L.: Multivariate extremes. In: Finkenstädt, B., Rootzén, H. (eds.) Extreme Values in Finance, Telecommunications, and the Environment. Monographs on Statistics and Applied Probability 99 (2004)Google Scholar
  10. Green, P., Silverman, B.: Nonparametric Regression and Generalized Linear Models: a Roughness Penalty Approach. Chapman & Hall/CRC Monographs on Statistics & Applied Probability, Taylor & Francis (1993)zbMATHGoogle Scholar
  11. Heffernan, J.E., Resnick, S.I.: Limit laws for random vectors with an extreme component. Ann. Appl. Probab. 17, 537–571 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  12. Hill, B.M.: A simple general approach to inference about the tail of a distribution. Ann. Stat. 3, 1163–1174 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  13. Hofert, M., Kojadinovic, I., Maechler, M., Yan, J.: Copula: Multivariate Dependence with Copulas. R package version 0.999-18. (2017)
  14. Ledford, A.W., Tawn, J.A.: Statistics for near independence in multivariate extreme values. Biometrika 83, 169–187 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  15. Ledford, A.W., Tawn, J.A.: Modelling dependence within joint tail regions. J. R. Stat. Soc. Ser. B Stat Methodol. 59, 475–499 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  16. Marra, G., Wood, S.N.: Practical variable selection for generalized additive models. Comput. Stat. Data Anal. 55, 2372–2387 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  17. Maulik, K., Resnick, S.I.: Characterizations and examples of hidden regular variation. Extremes 7, 31–67 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  18. Mhalla, L., Chavez-Demoulin, V., Naveau, P.: Non-linear models for extremal dependence. J. Multivar. Anal. 159, 49–66 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  19. Mhalla, L., De Carvalho, M., Chavez-Demoulin, V.: Regression type models for extremal dependence. arXiv:1704.08447 (2017)
  20. Nelsen, R.B.: An Introduction to Copulas, Springer Series in Statistics, 2nd edn. Springer, New York (2006)Google Scholar
  21. Nolde, N.: Geometric interpretation of the residual dependence coefficient. J. Multivar. Anal. 123, 85–95 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  22. Pickands, J.: Multivariate extreme value distributions. In: Proc. 43rd Session of the International Statistical Institute, pp 859–878 (1981)Google Scholar
  23. Resnick, S.I.: Extreme Values Regular Variation and Point Processes. Springer, New York (1987)CrossRefzbMATHGoogle Scholar
  24. Resnick, S.I.: Hidden Regular variation, second order regular variation and asymptotic independence. Extremes 5, 303–336 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  25. Schlather, M., Tawn, J.A.: A dependence measure for multivariate and spatial extreme values: properties and inference. Biometrika 90, 139–156 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  26. Shi, P., Xie, P.-H., Qin, M., Si, F.-Q., Dou, K., Du, K.: Cluster analysis for daily patterns of SO2 and NO2 measured by the DOAS system in Xiamen. Aerosol and Air Quality Research 14, 1455–1465 (2014)CrossRefGoogle Scholar
  27. Tawn, J.A.: Modelling multivariate extreme value distributions. Biometrika 77, 245–253 (1990)CrossRefzbMATHGoogle Scholar
  28. Wadsworth, J.L., Tawn, J.A.: Dependence modelling for spatial extremes. Biometrika 99, 253–272 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  29. Wadsworth, J.L., Tawn, J.A.: A new representation for multivariate tail probabilities. Bernoulli 19(5B), 2689–2714 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  30. Wang, Y., Stoev, S.A.: Conditional sampling for spectrally discrete max-stable random fields. Adv. Appl. Probab. 43, 461–483 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  31. Wood, S.N.: Stable and efficient multiple smoothing parameter estimation for generalized additive models. J. Am. Stat. Assoc. 99, 673–686 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  32. Wood, S.N.: On confidence intervals for generalized additive models based on penalized regression splines. Aust. N. Z. J. Stat. 48, 445–464 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  33. Wood, S.N.: Generalized additive models: an introduction with R, 2nd edn. Chapman and Hall/CRC, Boca Raton (2017)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Geneva School of Economics and ManagementUniversité de GenèveGenèveSwitzerland
  2. 2.Biostatistics and Spatial Processes, INRAAvignonFrance
  3. 3.Faculty of Business and Economics (HEC)Université de LausanneLausanneSwitzerland

Personalised recommendations